Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2003, 7:50 PM CDT for Page County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 7:50 PM CDT (00:50 UTC)
- Expired
- May 29, 2003, 8:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Page County, IA
The radar
The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2547 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
904 WUUS53 KOAX 300050 SVROAX IAC145-300115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 750 PM CDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 815 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HEPBURN...OR ABOUT 58 MILES NORTHEAST OF FALLS CITY...MOVING SOUTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARINDA AROUND 755 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4087 9521 4065 9525 4069 9496 4090 9495 $$ ZAPOTOCNY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:25 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 29, 2:25 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 225 PM CDT THU MAY 29 2003 MAIN FORECAST PROBLEMS CENTER AROUND CHANCE AND STRENGTH OF THUNDERSTORMS TONIGHT...THEN BREEZY CONDITIONS AND RESULTANT TEMPERATURES AFTER FRONTAL PASSAGE FRIDAY...THEN TIMING ANY SHORT WAVES LATER IN THE EXTENDED FORECAST. LATEST SURFACE ANALYSIS INDICATED THE SURFACE TROUGH HAD MOVED TO WEST CENTRAL NEBRASKA WITH LOWER 60S DEWPOINTS POOLING NORTHWARD TOWARD SOUTH DAKOTA. THE BOUNDARY LAYER REMAINED QUITE STABLE THE FURTHER EAST YOU GO WITH DEWPOINTS MIXING DOWN INTO THE THE MID 40S...EVIDENCE OF THE DRY AIR THAT IS IN PLACE ACROSS OUR AREA. NOTABLE FEATURES ON THE UPPER AIR ANALYSIS THIS MORNING PINPOINTED THE INCREASING MID LEVEL CAP AT H7 WITH +12 TO +14 AIR NOSING EASTWARD TO AT LEAST THE MISSOURI RIVER THIS EVENING. MEANWHILE A STRONG RIDGE PERSISTED ACROSS THE DESSERT SOUTHWEST...AND AS EXPECTED IN A NORTHWEST FLOW REGIME...MOISTURE IS SIMPLY NOT THERE EXCEPT AT THE MID LEVELS WHICH IS TOPPING THE RIDGE AND BEGINNING TO EDGE SOUTHEAST THROUGH THE DAKOTAS. AN ISOLATED THUNDERSTORM HAS DEVELOPED AHEAD A VORT MAX AND WAS NEAR SIOUX FALLS...MOVING SOUTHEAST LIKELY AFFECTING OUR IOWA COUNTIES LATE THIS AFTERNOON. FEEL THAT AS DYNAMICS SHIFT EASTWARD INTO EASTERN NEBRASKA...STORMS WILL HAVE A HARD TIMING BREAKING THROUGH THE INCREASING CAP. CIN VALUES RANGE FROM 200 TO 500 J/KG DESPITE SURFACE BASED CAPES APPROACHING 2000 J/KG. FEEL THAT BEST CHANCE OF PRECIPITATION WILL BE ACROSS SOUTHWEST IOWA WHERE LITTLE TO NO CIN WILL EXIST...LESS OF A CAP AND THE DEEPEST MOISTURE TOPPING THE RIDGE. SHEAR VECTORS RANGE 50 TO 60 KNOTS WITH 3KM HELICITY VALUES INCREASING TO ABOVE 500 AS LOW LEVEL WINDS BACK IN RESPONSE TO ADVANCING SURFACE TROUGH. THUS...BEST THREAT FOR ISOLATED SEVERE STORMS APPEARS TO BE MISSOURI RIVER EASTWARD. AS THE TROUGH PUSHES INTO THE FORECAST AREA OVERNIGHT...STILL FEEL THAT THE BEST CHANCE FOR RAIN WILL BE ACROSS SOUTHWEST IOWA...THEN PUSHING MOSTLY EAST OR SOUTHEAST OF THE FORECAST AREA BY MORNING. WILL STILL HOLD ONTO A SLIGHT CHANCE OF MORNING SHOWERS IN THE FAR SOUTHEASTERN ZONES FOR AN HOUR OR TWO. LOWS TONIGHT SHOULD BE RATHER MILD WITH WEDGE OF 18 TO 24 DEGREES C AT H85 HOLDING TEMPERATURES IN THE LOWER 60S. FRIDAY APPEARS TO BE A DAY SIMILAR TO YESTERDAY WITH WINDS BECOMING NORTHWEST AFTER THE FRONTAL PASSAGE AND INCREASING TO BREEZY CONDITIONS...SOMEWHERE IN THE NEIGHBORHOOD OF 15 TO 25 MPH WITH GUSTS TO 30 NOT OUT OF THE QUESTION GIVING DECENT LOW LEVEL MIXING AND MOMENTUM TRANSFER FROM ABOUT 800 MB. IN LATER PERIODS...THE NEXT CHANCE FOR RAIN LOOKS TO BE ON SUNDAY...ABOUT 12 HOURS AHEAD OF THE PREVIOUS FORECAST AS A RESULT OF THE SHORT WAVE NOW ENTERING THE CALIFORNIA COAST. THE SHORT WAVE WILL HELP TO BREAK DOWN THE WESTERN RIDGE AND IN DOING SO MINORS OUT CONSIDERABLY. NEVERTHELESS...THE REMNANTS EJECT A LOW INTO NEBRASKA SUNDAY AND MOVE IT ACROSS THE STATE...MOVING EAST AND SOUTH OF THE AREA BY MONDAY. WILL HAVE A BREAK IN THE PRECIPITATION MONDAY...WITH ANOTHER CHANCE OF RAIN AGAIN ON TUESDAY...THEN DRY AGAIN ON WEDNESDAY AND THURSDAY. .OMA...NONE DEWALD
Hazardous weather outlook, May 29, 5:00 PM CDT, 2 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT OVER EASTERN NEBRASKA INTO SOUTHWEST IOWA. A FEW COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF THIS OCCURRING APPEARS TO BE BEST ALONG AND EAST OF THE MISSOURI RIVER. INSTABILITY...A DEVELOPING LOW LEVEL JET AND THE APPROACH OF A COLD FRONT WILL BE THE MAIN FACTORS CONTRIBUTING TO THUNDERSTORM DEVELOPMENT. WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE MAY REDUCE THE CHANCES FOR THUNDERSTORMS WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...WITH ANOTHER CHANCE AGAIN ON TUESDAY. IT REMAINS TOO EARLY TO DETERMINE THE INTENSITY OF THESE POTENTIAL STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY ALONG AND EAST OF THE MISSOURI RIVER. KING
In the hours before
Local storm report, May 29, 6:35 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
635 PM CDT THU MAY 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM 8 N WAYNE NE .75 INCH HAIL
05/29/03 CEDAR REPORTED BY PUBLIC.
0613 PM 8 N WAYNE NE .75 INCH HAIL
05/29/03 WAYNE REPORTED BY PUBLIC.Local storm report, May 29, 7:01 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 PM CDT THU MAY 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM 4 E PERSIA IA .88 INCH HAIL
05/29/03 HARRISON REPORTED BY STORM
SPOTTER.Local storm report, May 29, 7:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
716 PM CDT THU MAY 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM 8 E CARSON IA .75 INCH HAIL
05/29/03 POTTAWATTAMIE REPORTED BY PUBLIC.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:06 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 24 min |
| May 29, 7:12 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.